Monday Memo 10/22/18

The Monday Memo

October 22, 2018                                                                           PITT DPT STUDENTS

 

What Is In That Hip?

 

Total hip arthroplasties (THA) are among one of the most common elective surgeries performed in the United States. Approximately 2.5 million people in the have had a total hip arthroplasty performed. There are many different options for the material used for a THA. Some of the most commonly used combinations are metal-on-polyethylene, ceramic-on-polyethylene, ceramic-on-ceramic, or metal-on-metal. Use of the metal-on-metal implants has greatly declined because of the side effects due to the metal-on-metal wearing.

Metal-on-metal implants were popular at one time because they had a very low wear rate, however, when the components wear, a large number of small particles are released that can reach potentially toxic levels in the body. The implants are most often made of cobalt, which is the cause of the toxicity. Symptoms of cobalt toxicity can be seen anywhere from 3 months post-op up to 6 years after. The most common symptoms identified were either neurological or cardiovascular in nature.

 

Neurological Symptoms
·      Hearing impairment

·      Cognition, memory, concentration impairment

·      Paresthesia (polyneuropathy)

·      Visual Impairment

·      Headache

Cardiovascular Symptoms
·      Dyspnea

·      Atrial Fibrillation

Miscellaneous
·      Rash/dermatitis

·      Fatigue

·      Weight loss

 

Many of these above symptoms could easily be associated with other disorders, especially in an older population. If these symptoms happen to occur in an otherwise healthy individual who recently underwent a THA, it would be worth looking into the type of replacement that they received. Although these incidents are rare and the rate of metal-on-metal implants have declined, it is something to keep in mind in case you have a patient in front of you who recently had a hip replacement and is reporting unusual symptoms. As always with red flags, contact the surgeon or another appropriate medical provider.

 

–Robert Jesmer, SPT

 

References:

  1. Devlin, J. J., Pomerleau, A. C., Brent, J., Morgan, B. W., Deitchman, S., & Schwartz, M. (2013). Clinical Features, Testing, and Management of Patients with Suspected Prosthetic Hip-Associated Cobalt Toxicity: A Systematic Review of Cases. Journal of Medical Toxicology, 9(4), 405-415.
  2. López-López, J. A., Humphriss, R. L., Beswick, A. D., Thom, H. H., Hunt, L. P., Burston, A.,Marques, E. M. (2017). Choice of implant combinations in total hip replacement: Systematic review and network meta-analysis. Bmj. doi:10.1136/bmj.j4651
October 22, 2018 |

Comments are closed.